How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rebecca Your Own Question
Rebecca
Rebecca, Cat Veterinarian
Category: Cat
Satisfied Customers: 14933
Experience:  Veterinarian for more than 30 years
11877925
Type Your Cat Question Here...
Rebecca is online now

Rag Doll Cat 13 years old. Treated for the last 3 years with

Customer Question

Rag Doll Cat 13 years old. Treated for the last 3 years with steroids and antibiotics for excema/ feline acne otherwise very healthy but prone to moodiness.
7 weeks ago apparently ate a 'sharp' leaf whilst on an accompanied walk outside. Cat was sick with flecks of blood with loose motions for about a week. Visited vet who was not concerned. For several weeks lessened appetite and weight loss and general malaise. Returned to vets ( cat always traumatised despite vet being very kind) for blood and urine tests, thorough examination and X rays, all of which showed no underlying problems. Cat had to be left for 2+ hours for the X ray and when collected appeared traumatised. Cat did not eat or use trays for 3 days following X ray ( attempts were made to syringe feed recovery food). Cat been given 2 doses of mirtazapine with a 3 day interlude ( the final dose being due tomorrow). Some appetite returned but cat still sad ( withdrawing) ,refusing much loved treats, not participating in any play and just not herself. Concern is that there may be an undetected, underlying health problem but taking her for further investigation will be very harmful in terms of her psychological well being. Coincidentally throughout the 7 weeks there has been no recurrence of the feline acne and therefore no need for the steroids or antibiotics.
Submitted: 2 years ago.
Category: Cat
Expert:  Rebecca replied 2 years ago.
Hello,
I am sorry to hear you are worried about Missy. I am a veterinarian, and will do my best to help.
Do you have her blood and urine test results? It would help me to see the actual numbers, and to see what tests were done (and what was not tested for). The more information I have, the more I can be of help.
There are many things that she could have, that a basic blood panel, and X-rays would not pick up such as inflammatory bowel disease or pancreatitis.
One thought: if she had some underlying inflammatory bowel disease, it might have been controlled with the steroids. Now she is not taking the steroids, and that could allow the symptoms of this condition to be expressed. I might be tempted to put her back on the steroids, and see if that makes a difference.
Another possibility is that taking steroids for 3 years can make her adrenal glands stop producing hormones, because she is getting them from the steroids. If you are taking steroids regularly, and then suddenly stop, you can cause Addison's disease (lack of adrenal hormones) because her own adrenals were not working, and now the steroids from the outside have stopped.
Let me know what other questions you have, and if you have or can get the test results.
Rebecca
Customer: replied 2 years ago.
Thank you for your reply. We do not have her blood and urine details but we know that she was tested for the long term effects of the steroids on her system as part of her ongoing treatment and the vet said that the results were well within acceptable. After the X ray she had an injection of anabolic steroid and antibiotic (12 days ago) to 'zap' anything lurking. Although she has not been her usual self ( with noticeable weight loss) since the sickness incident and the few days of diarrhoea it has only been since the X ray that she has not wanted to eat or play. We are anxious not to miss a physical problem by simply thinking that she is still traumatised by the stay at the vets. Nor do we want to take her back to the vets to further traumatise her if there is no need to do so. Thank you again.
Expert:  Rebecca replied 2 years ago.
I am worried that these symptoms are more than just being traumatised by her being at the vet. With the weight loss, I am concerned that there is an underlying, not yet diagnosed problem.
If this were my own cat, I would probably do an ultrasound of his abdomen next, but that would involve another trip to the vet of course.
If want to treat at home, continue the mirtazapine and try to tempt her with whatever foods you think she may like. Try to maintain hydration by offering liquids like broth or tuna juice.
I am very worried that she does have internal illness, that the blood tests did not pick up. I sure wish I could diagnose every possible illness with a round of blood tests, but there are many diseases that do not show up on blood tests. It is so hard to treat cats, because they do get so stressed with just coming in to see me, let alone being stuck for blood samples and held down for X-rays. If she had some underlying disease, the stress of a vet visit could definitely make it worse.
All this starting with diarrhea make an intestinal problem most likely, and intestinal diseases can't be diagnosed with the standard basic blood panel, or X-rays. Usually an ultrasound is the place to start to look for things like that.
Good luck with her, and let me know what other questions you have.
Customer: replied 2 years ago.
Thank you again. I am very grateful. She has not had diarrhoea or sickness for about 5 weeks ( other than slightly after she started to eat after her 3 day fast ). She does continue to drink well. As her eating has been less than normal so have her motions but they are of normal consistency but varying in colour depending upon what she has eaten. If she has an underlying illness would she not have continued to have bouts of diarrhoea and sickness during the last 5 weeks? Thank you.
Expert:  Rebecca replied 2 years ago.
It really depends on what the illness is, how the symptoms would progress. It is a good sign she is not having diarrhea now.
Keep trying different foods, keep her hydrated.
Check her gums to be sure they are and stay a normal pink color.
Can you take her rectal temperature? That would help. Normal is between 101 and 102. If she is 100 or lower, she may be dehydrated. If 103 or higher, she has a fever, indicating infection or inflammation somewhere.
Let me know what other questions you have. I will be checking back to see how she is doing. Kindly consider rating my answer, but only when all your questions have been answered.
Rebecca
Rebecca and 2 other Cat Specialists are ready to help you
Expert:  Rebecca replied 2 years ago.
Thank you for the great rating, and (wow!) the bonus.
Rebecca
Customer: replied 2 years ago.
Hello again.
We have not moved forward this week. Missy missed her medication of mirtazapine on Monday as the vet nurse was not able to visit. She got it on Tuesday afternoon but that was 5 days since her last dose. She did not appear to pick up as a result of the third dose and I wonder if the delay diluted down the positive effect.
On Thursday we had a home visit from another vet in the practice. He examined her thoroughly and said he could detect no abnormalities ( of a nasty kind) but there was some 'thickening' of the intestine which was to be expected in a 13 year old cat. She is eating small amounts but she was as stressed by the home visit as she was by her X ray visit and she is not drinking. The vet did tell us that for the X ray Missy was sedated and then 'revived' by another drug. Could that have caused the problems which appear almost like post traumatic stress disorder.
She is eating small amounts of wet food and she has passed urine. We have got more mirtazapine but the vet nurse cannot come today and we cannot get Missy to swallow it despite burying it in lots of different foods. Is it the right treatment ?
We continue to be worried sick about her.
Expert:  Rebecca replied 2 years ago.
Jill,
I am sorry to hear Missy is still not doing well.
The mirtazpine lasts about 3 days to stimulate appetite, and if she is not eating, it is a good thing to continue.
The thickened intestines could be normal, but could also be inflammatory bowel disease, or intestinal lymphoma.
It could be that the sedation, and the reversal drug left her stressed, and that can contribute to colitis.
I would consider a B12 injection for appetite, and for intestinal function. Maybe the next time you get a home visit, the nurse or the vet could do that.
Customer: replied 2 years ago.
Thank you again.
I couldn't log on yesterday so I have just seen your reply. Thank you very much.
Missy is eating 1.5-2.0 tins of wet food a day at present. She just appears
'afraid'' of water. We syringed some in to her mouth but that made her stressed and fearful. She is passing urine but no bowel movement for days.
I fear that she has got something 'nasty' but both vets so far are confident that she hasn't having done every test other than ultra sound. If I was not afraid to take her back and completely traumatise her I would insist on that.
Do you think that they would know from their experience that she hasn't?
I will book a home visit tomorrow for a vitamin injection. Please can you suggest anything re the water. Thank you again.
Expert:  Rebecca replied 2 years ago.
If she won't drink water, you could try offering chicken broth or tuna juice to see if that gets her to take more liquids.
Was she tested for pancreatitis? That is a separate, specific test called fPL that is not part of a routine blood panel. Ultrasound is another way to check for it.
Inflammatory bowel disease is still a possibility.
Hope she is doing better soon.
Rebecca